Texas, 2004

Flash Flooding in Texas, November 22, 2004

November 22, 2004 · NWS EWX · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 22, 3:11 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Nov 22, 3:11 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CST MON NOV 22 2004

.DISCUSSION...
HEAVY RAIN THIS MORNING IN THE INTERFACE BETWEEN THE COLD FRONT NEAR
GGG-ACT-SJT LINE AND LEADING EDGE OF WARMER AIR INLAND ALONG THE
COAST. STORMS ARE FORMING DUE TO LOW LEVEL ISENTROPIC WARMING AND
STRONG LIFT IN ADVANCE OF AN UPPER LOW APPROACHING SLOWLY FROM CA.

FF WATCH CONTINUES FOR HILL COUNTRY AND ALONG-EAST OF IH35 CORRIDOR.
THERE IS PLENTY OF FUEL TO WORK WITH...PWAT VALUES ARE HIGH...1.3
WEST TO 1.7 EAST. SFC RIDGE IN OK WILL ANCHOR COLD FRONT IN PLACE
TODAY...PERHAPS EVEN SHOVE IT A FEW MILES SWD. ISENTROPIC LIFTING
WILL PERSIST...WINDS AT/ABOVE 925MB ARE SLY AND WILL REMAIN SO.
ALSO...DUE TO COLD TEMPS ALOFT TODAY...H5 VALUES -13 WEST...LAPSE
RATES ARE STEEP AND CAPES BY AFTN WILL BE IN 1500 RANGE. MENTIONED
BOTH HEAVY RAIN AND SEVERE THRU THIS EVENING.

EVENT SO FAR BEST HANDLED BY GFS. ETA AGAIN TOO DRY IN SC TX AND
SEVERLY UNDERESTIMATING RAINFALL. POTENTIAL FOR HEAVY RAIN CONTINUES
INTO TUE. SFC LOW WILL FORM BY EARLY TUE IN WRN TX AND BEGIN TO
DRAG A DRY LINE ACROSS SC TX IN THE AFTN. THIS COULD ALSO RESULT IN
SOME SEVERE STORMS AS WELL AS HEAVY RAINFALL.

END OF THIS EVENT APPEARS TO BE TUE EVENING...WITH MUCH COLDER AIR
MOVING INTO SC TX EARLY WED MORNING.  LOWS WILL FALL INTO THE 30S
AND 40S BY THU MORNING. APPEARS AT THIS TIME WE WILL BE GETTING A
BREAK ON THE RAIN...AT LEAST INTO THE HOLIDAY AND WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  62  70  50 /  90  80  70   0
AUSTIN BERGSTROM INTL AIRPORT  69  62  70  48 /  90  80  70   0
DEL RIO INTL AIRPORT           73  60  72  46 /  50  50  30   0
SAN ANTONIO INTL AIRPORT       71  65  70  48 /  90  70  60   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FFA THRU 4 PM THIS AFTN ALONG AND EAST OF MOUNTAIN HOME TO PEARSALL
LINE.

&&

09/04

In the hours before

Special weather statement, Nov 22, 12:14 AM CST, 5 hours 46 minutes before
TXZ171>173-188-190>194-205>209-221>225-220700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1214 AM CST MON NOV 22 2004

...A FLASH FLOOD WARNING IS IN EFFECT TIL 245 AM FOR COMAL...HAYS...
TRAVIS AND WILLIAMSON COUNTIES...

...AN URBAN SMALL STREAM FLOOD ADVISORY FOR BEXAR COUNTY TIL 2 AM...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

EARLY THIS MORNING...SHOWERS AND THUNDERSTORMS WERE INCREASING
ACROSS CENTRAL AND NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS AN
UPPER LEVEL DISTURBANCE WAS BEGINNING TO COLLIDE WITH A MOIST
SOUTHEASTERLY GULF FLOW. THE THREAT OF ADDITIONAL HEAVY RAINFALL IS
POSSIBLE OVER THE WATCH AREA EARLY THIS MORNING. SATURATED SOILS
OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS MAY LEAD TO RAPID
RUNOFF WITH ADDITIONAL FLOODING POSSIBLE DURING THE EARLY MORNING
HOURS.
Special weather statement, Nov 22, 1:25 AM CST, 4 hours 35 minutes before
TXZ171>173-188-190>194-205>209-221>225-220830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
125 AM CST MON NOV 22 2004

...A FLASH FLOOD WARNING IS IN EFFECT UNTIL 245 AM FOR
COMAL...HAYS...TRAVIS AND WILLIAMSON COUNTIES...

...A FLASH FLOOD WARNING IS IN EFFECT UNTIL 4 AM FOR
ATASCOSA...BEXAR...FRIO...KENDALL AND MEDINA COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

EARLY THIS MORNING...NUMEROUS SHOWERS AND THUNDERSTORMS WERE
CONTINUING ACROSS THE EASTERN HILL COUNTRY TO GENERALLY ALONG THE
I-35 CORRIDOR PORTIONS OF SOUTH CENTRAL TEXAS. THIS IS DUE TO AN
UPPER LEVEL DISTURBANCE THAT WAS APPROACHING SOUTHERN TEXAS WHILE
INTERACTING WITH A MOIST SOUTHEASTERLY GULF FLOW. THE THREAT OF
ADDITIONAL HEAVY RAINFALL IS POSSIBLE OVER THE WATCH AREA EARLY THIS
MORNING. SATURATED SOILS OVER THE EASTERN HALF OF SOUTH CENTRAL
TEXAS WILL LEAD TO RAPID RUNOFF WITH ADDITIONAL FLOODING POSSIBLE
DURING THE EARLY MORNING HOURS.
Local storm report, Nov 22, 2:55 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 AM CST MON NOV 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 AM     FLOOD            AUSTIN                  30.31N 97.75W
11/22/2004                   TRAVIS             TX   BROADCAST MEDIA

            NUMEROUS ROADS CLOSED IN AND AROUND THE CITY OF AUSTIN
            DUE TO WATER OVER THE ROADS.

&&

PM

The radar

The Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Gonzales

When
November 22, 6:00 AM CST to 2:00 PM CST
Where
Gonzales County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

As the area of showers and thunderstorms continued to spread eastward, the activity moved into Fayette, Gonzales, Lavaca and Lee Counties. The storms left a general 1 to 2 inch rainfall over the area, with highest totals in Gonzales County of 5 inches from Harwood to Waelder. SH97, SH304, FM1115, and FM1296, among many others, were closed into early afternoon. Officials reported that a few homes had minor flooding, but that no evacuations or rescues were required.

Flash Flood, Lavaca

When
November 22, 6:00 AM CST to 9:00 AM CST
Where
Lavaca County, Southeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

As the area of showers and thunderstorms continued to spread eastward, the activity moved into Fayette, Gonzales, Lavaca and Lee Counties. The storms left a general 1 to 2 inch rainfall across Lavaca County, with highest totals of 6 inches near Speaks. FM530 and FM2437 were closed early morning.

Flash Flood, Lee

When
November 22, 7:00 AM CST to 2:00 PM CST
Where
Lee County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

As the area of showers and thunderstorms continued to spread eastward, the activity moved into Fayette, Gonzales, Lavaca and Lee Counties. The storms left a general 1 to 2 inch rainfall over the area, with highest totals in Lee County of 5 inches near Fedor. FM1624, FM696, FM112, and FM619 were reported closed from morning into early afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428529, 5428530, 5428531.